I wrote the following sitting in bed yesterday morning, where I’d returned to eat breakfast:
Being on a medication that has a sedating effect is like being a hostage in your own body: there are restrictions you’ve just got to accept. You can’t go about your life freely. You can’t get up when you want or do what you want. You have to wait patiently.
As well as the lingering sleep which the medication induces, I have to factor in “dawdling time” in the morning – time when I can expect nothing much of my brain and need to move with deliberate slowness so I don’t bump into, trip over or drop things.
I’d like to leap out of bed with the dawn like I used to, but I can’t. I’m forced to sleep longer and then, on waking, move around slowly. I’d like to be able to get on with the tasks of the day, but I can’t. I’m clumsy and my brain isn’t fully working yet. In the morning, I’m slow in body and mind for hours.
I’d like to set the alarm then be out of the house half an hour later – fed, watered, washed and dressed – like I used to, but I can’t. For a morning appointment now, I need to factor in ninety minutes after waking before I’m ready to leave the house.
I’d like to ring the water board to say, “Please don’t cut off the water”, but I can’t coordinate speech yet. So I’ll just have to sit and push the worry aside till the fog clears. I had to answer the door to my nice postman this morning. He’s grown used to my monosyllabic and expressionless morning ways. I’m guessing he thinks I’ve just become rude.
This morning I fell over when I got out of bed, poured an iron supplement onto my cereal rather than into the glass and forgot to shut the fridge door yet again. I’ve broken so many tumblers in the morning, I’m down to my last one. Clumsy brain, clumsy body.
I know there are things I need to be getting on with. But I also know I can’t. I’ve got to be a passenger in my body for a while yet. Because being on a medication with a sedating effect is like being a hostage in your own body. There are restrictions you’ve just got to accept.
- .My tweets on this topic
- I came across this video of Kerry Katona from ITV’s This Morning in 2008 when she says her speech is slurred due to having taken 150mg clopromazine (thorazine or largactyl – as in the Largactyl Shuffle). She’s tripping over her tongue in the same way I do in the mornings, but she’s all there in terms of her responses.